Possible Allergy to Propecia

Patient

Q: In the past two weeks, every day I wake up, my palms/hands have been very itchy. Sometimes the soles of my feet. There is no rash associated with the itch. The only medication I take is Propecia 1 mg daily. I've been on the medication for 10+ years without any noticeable side effects. I did quit the medication for about a month and started again a month-and-a-half ago. Could the Propecia be causing the itchy palms/hands and feet? Could I have developed an allergy to the medication? Or is this something else? I have not changed my diet or the products I use when showering.

Symptoms:  Itchy plams/hands and soles of feet.
Doctor

A:   Hello. Welcome to ask the doctor.
As per details, the most likely possibility for your symptoms is a condition of the skin called Urticaria.
It is characterised by red colored itchy transient eruptions over body.
It is of two types :
1.Acute
2.Chronic.
When duration of the disease is more than 6weeks, it is known as Chronic Urticaria.
It is an allergic condition of skin caused by the recent infection, any food, seasonal change, drugs, pollen grains etc.
Usually food and environmental factors are implicated as allergens.
Propecia is unlikely to cause urticaria.
I will advise you to get your following investigations done:
1) Absolute Eosinophil count
2) Thyroid profile
3) IgE levels
In such cases, I prefer to advise combination of Levocetrizine and Montelukast to my patients.
Visit your doctor so that he can examine you and order tests for you.
You can share my opinion with him.
I hope it helps.
Stay healthy.

Comments / Follow Ups

Patient: This could still be Urticaria even though there is NO visible rash on the palms/hands or soles of feet?
Doctor: Yes, Urticaria may not sometimes present with lesions.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews